Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 12, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Apr 9, 1998, 7:15 AM EDT for Horry County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 1998, 7:15 AM EDT (11:15 UTC)
- Expired
- Apr 9, 1998, 7:45 AM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 4:00 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 091115 RRA
TORILM
SCC051-091145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
715 AM EDT THU APR 9 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* TORNADO WARNING FOR...
SOUTHERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 745 AM EDT
* AT 713 AM EDT... DOPPLER RADAR INDICATED A TORNADO 14 MILES WEST OF
MYRTLE BEACH OR 7 MILES SOUTHWEST OF SOCASTEE MOVING EAST AT 55 MPH.
* THE TORNADO WILL BE IN THE VICINITY OF...
SOCASTEE BY 720 AM EDT
MYRTLE BEACH BY 725 AM EDT
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.
IRELANDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Apr 9, 2:30 AM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 9, 2:30 AM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 AM EDT THU APR 9 1998 RAH/CAE: RW/TRW LIKELY THIS MRNG INL/INTO AFTN CST. DECRSG CLDS TNGT THEN PTSNY FRI W/ MAYBE A SLGT POP. TRW ACTIVITY STILL FIRING OVR CNTL AL/NRN GA/SERN TN ALG CDFNT & PREFNTL TROF W/ HELP FM NOSE OF UPR JET/STG VORT/GD UPR DIFLNC. ALL THESE INGREDIENTS PROGD TO CONT MVG THIS WAY ON WSWLY FLOW ALF AHD OF UPR LO. MODELS PROJECT BEST DYNAMICS/LLJ/INSTAB/THETA/CAPES/HELICITIES ACRS CWA TWD 12Z INL CWA-18Z CST. SO CONT MENTION OF TRW THRU AT LST THE MRNG. ETA DRAGS THE FNT THRU CWA LATE AFTN W/ DRYING BEHIND IT. A 2RY TROF/FNT COMING THRU FRI BEING ACCOMPANIED BY GD WRAP ARND MOIST. W/ COLD POOL MVG IN..HTG WL ONLY PROMOTE CLDS. PLUS WL HV TO WATCH FOR SUM -RA/DZ AS SML PIECES OF VORT PASS ARND THE UPR LO MVG OFF MID-ATLC CST. FOR TEMPS..LIKE THE FWC THRU THE PD BUT W/ SOME COMPROMISE TWD FAN TDY/FRI W/ CLDS/CAA. CWF: MDL BLYR WINDS/FOUS DATA STAY BELOW GALES THRU PD W/ ONLY MRP HINTING AT THEM. SFC PRES GRAD INCRSS SUM AHD OF FNT & LLJ OF 50+ KT PASSES THRU BY THIS AFTN. BUT MIXING REMAINS LTD DUE TO COOL WTRS. WL GO W/ BRIEF GALES THIS AFTN N OF LTL RVR AS PER RAH REQ & STICK TO STG SCA WORDING SWD. FROPA SHIFTS WINDS 1ST TO W THIS EVE THEN 2RY FROPA BRINGS THEM TO NW FOR FRI W/ A RELAXING OF GRAD. ILM TE 080/053 067/042 068 612 FLO TE 081/052 066/042 070 612 LGE
In the hours before
Special weather statement, Apr 9, 5:57 AM EDT, 1 hour 18 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-101015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 557 AM EDT THU APR 9 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS...A STORM SYSTEM OVER THE OHIO VALLEY THIS MORNING WILL INTENSIFY AS IS MOVES TO THE MID ATLANTIC COAST BY THIS EVENING. THE COLD FRONT WITH THIS SYSTEM WILL MOVE ACROSS THE CAROLINAS AND OFF THE COAST BY EVENING. THE WIDESPREAD THUNDERSTORMS OVER THE AREA THIS MORNING WILL END BY MID TO LATE MORNING. HOWEVER...MORE STORMS COULD DEVELOP THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH THE REGION. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO THE NATIONAL WEATHER SERVICE. IRELAND
Special weather statement, Apr 9, 5:57 AM EDT, 1 hour 18 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-101015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 557 AM EDT THU APR 9 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS...A STORM SYSTEM OVER THE OHIO VALLEY THIS MORNING WILL INTENSIFY AS IS MOVES TO THE MID ATLANTIC COAST BY THIS EVENING. THE COLD FRONT WITH THIS SYSTEM WILL MOVE ACROSS THE CAROLINAS AND OFF THE COAST BY EVENING. THE WIDESPREAD THUNDERSTORMS OVER THE AREA THIS MORNING WILL END BY MID TO LATE MORNING. HOWEVER...MORE STORMS COULD DEVELOP THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH THE REGION. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO THE NATIONAL WEATHER SERVICE. IRELAND
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 12:52 AM EDT | Severe Thunderstorm Warning | ILM | Florence | 33 min |
| Apr 9, 6:58 AM EDT | Tornado Warning | ILM | Georgetown, Williamsburg | 47 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.